Back to Ask the Diabetes Team Ask the Diabetes Team

From Pretoria, South Africa:

My has had type 1 for two years. He is in preschool because we have to work. The school test his levels about five to eight times a day and calls when there are problems but does not want to do insulin injections. For now, my son is on Humulin 70/30. Overall, the levels are okay, but we have days with morning lows, 3 to 4 mmol/L [45 to 74 mg/dl] and afternoons with highs of 10 to 18 mmol/L [180 to326 mg/dl]. His last A1c was 7.3.

I saw an add for oral insulin, Insupro that can be taken with current injections. Have you heard of this product? Does this help if you add it to the injections? Will it be safe on a small child like him? This is sold by big pharmacies in South Africa.


I haven't been able to find anything "scientific" about this product. The materials I have read claim that this material is an extract from a gourd and contains "plant insulin."

Dismissing the validity of this or not, the REALITY is that insulin is a rather large molecule, so large that it gets DIGESTED by stomach acids and digestive juices if taken by mouth. This is PRECISELY why insulin therapy for the patient with type 1 diabetes must be taken by injection, currently. If taken by mouth, it is ineffective.

There is research going on about administering insulin by inhalation and by topical application, but these are not really ready now. The inhaled insulin that was approved for adults had recently been taken off the market. There are also research experiments on oral insulin encased in special capsules to limit digestion, but again, this is not ready for prime time as the research is early.

I'd advise that you not pursue this product but do talk with your doctor about adjusting your child's insulin doses or perhaps switch to different insulins that you can fine tune to your child's individual needs. Your own doctor may even have resources to help you get your day care to be a facilitator for you and not be an obstructionist to your child's good health. Usually, when day care providers balk about giving insulin injections or checking glucose values, it is based on fear, fear about "doing something wrong" and injuring the child or themselves and fretting about any retribution. EDUCATING them may be the ticket. Knowledge is power!


Original posting 9 Jan 2009
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.